"I've tried to come off antidepressants three times and I failed - I'm stronger with meds"

·8 min read
Photo credit: Jessica Lockett | Getty Images
Photo credit: Jessica Lockett | Getty Images

Sitting in the lukewarm bathwater, staring down at the droplets as they dissolved into my skin - there one moment, gone the next - I contemplated how I would get through the night. I had never felt lower. I dug my nail, hard and sharp, into my thigh, wishing it would make pain stop and the tears subside. It was three days before my period was due, I hadn’t had any antidepressants for 15 weeks, and I couldn’t stop the thoughts, the crying or the unravelling emotions.

Between October and December 2020, 20.5 million antidepressants were prescribed in the UK. At last count, 17% of the UK adult population were on antidepressants, which totals around 7.3 million people. It's no surprise, then, that there are endless information pages available online for when you start taking antidepressants. But there's not a lot of advice on what happens when you decide to come off of them.

I was 18 when I was first diagnosed with anxiety and clinical depression. Stressed and on-edge, I was unable to complete college assignments that involved public speaking and I often found myself crying over the smallest of things. I knew I needed help. Leaving the doctor’s surgery armed with a prescription for 50mg of the antidepressant Sertraline, I was reluctant to take it. I thought medication would mean I was weak, and I feared it would make me feel numb or cause my body to change shape. But deep down, I knew I needed these tablets in order to get better, so I took my GP’s advice and begun integrating the pills into my everyday life.

Perhaps it was just body dysmorphia speaking, but I became obsessed with the idea that I had put on weight. I convinced myself zips had become tighter, and began to size up in certain clothes. It was toxic and it pounded away at my self esteem, so after 6 months on antidepressants I decided to wean myself off them. Putting vanity over mental health is not advisable, and neither is failing to consult your doctor before stopping any medication, but I did both. Without telling my GP, I decided to take half a tablet every day for one week before moving to half a tablet every other day. It wasn’t long before my mental health deteriorated. My social anxiety rose to an all-time-high, I was regularly tearful, and my once-effervescent personality seemed to have dulled into a still sadness.

Photo credit: Jessica Lockett | Getty Images
Photo credit: Jessica Lockett | Getty Images

Deciding my mental health was more important than any perception I had of my body, I went back on medication. This time I stuck with it, and remained on Sertraline steadily for the next three years. As 2019 began, I was in a good routine with university, looking at apartments in London and excited about my move to the big city. I thought I was in a perfect place to start coming off of my tablets again, so I cut my dosage to 25mg and continued this way for two months. At first, I didn't notice any side effects from the drop in intake, but when my second period came around, PMS struck badly. My anxiety was irrationally heightened, and I felt stressed, sad and isolated. The tears wouldn't stop coming. It didn't take long before I went back on medication to get me back on the right track to recovery.

From then, my mental health remained stable - until last summer, when I came off of Sertraline cold-turkey. I needed to take another medication (one that can interact with the antidepressant) for an infection, and I felt confident there wouldn't be an issue stopping my regular tablets. At first, I was right. My mood was calm and I thought I was cured – I was delighted that I was ‘strong enough’ to cope without Sertraline, and felt excited about the prospect of a life without having to take medication each day. I felt alive, like I was seeing in HD again. But then, after a fortnight, a month of non-stop ‘brain zaps’ began. A common symptom of antidepressant withdrawal, they felt like mini electric shocks in my head, and ranged from being horribly painful to barely noticeable. My cycle rolled on and with it came PMS symptoms that were worse than I had ever experienced before. 15 weeks since my last dose of Sertraline, I found myself sitting in the bath, hopeless, despondent, and feeling like I didn’t want to be here anymore.

Photo credit: Hearst Owned
Photo credit: Hearst Owned

"For some medications, it’s dangerous to stop taking them suddenly," Caroline Harper, Specialist Nurse Adviser for Mental Health at Bupa UK tells me. "Stopping medication can set back your treatment plan. It may increase the time it takes to feel better or it can cause your symptoms to worsen," she adds. That was certainly the case for me. Because antidepressants increase the amount of chemicals in your brain (called neurotransmitters, which send messages between the cells in your brain and are thought to help regulate your mood) if you stop them abruptly, the chemical levels drop and you can suffer severe side effects, particularly if you were taking them for more than six to eight weeks.

The PMS-induced breakdown lasted for three days and triggered hysterical tears, self-harm attempts and suicidal thoughts. Once my period came and I could think a little more rationally again, my mum suggested I go back on Sertraline and I agreed. I knew it was time because I couldn’t handle the extreme emotions and overwhelming feelings of sadness anymore. Within a month, my mood was stabilised. I felt happy again, and when my period came back around it arrived without the darkness and panic.

While I found it a struggle to come off medication, the same can't be said for all. Like any health issue, everybody’s experience is different, and 30-year-old Lucy Arnold had a far smoother transition coming off her antidepressants. After five years on Sertraline, which she saw as a necessity and not a choice ("like when your body needs iron and vitamins - mine needed help with serotonin") Lucy didn’t intend to come off it, but when she went on a month-long trip to Malaysia and left her medication on the passenger seat of the car at the airport, the decision was made for her.

Photo credit: Jessica Lockett | Getty Images
Photo credit: Jessica Lockett | Getty Images

Frustrated when she realised she had misplaced her tablets, Lucy decided to look at what had happened in a positive light. "I was in a significantly better place. I hadn't had a serious depression day or anxiety in months. So it seemed like the perfect timing to see if it continued if I stopped taking them," she recalls. If it didn’t go to plan, she said to herself, she'd see her GP when she got home. Promisingly, she found there was no need.

"I remember being in Malaysia and feeling so hot and dizzy. I didn't know if it was the tablet withdrawal or the heat, but I kept myself hydrated and regularly checked in with myself on a mood calendar app," she tells me. When Lucy arrived home, she decided not to go back on Sertraline - and she's remained off of it for 5 years. "I am thankful for it in a lot of ways for helping me be where I am today," she says. "I think there are so many different solutions for different people and I really think it's a personal journey. But for me, it helped at a very dark time."

Nurse Caroline Harper agrees. "It’s important to make a balanced and informed decision about coming off antidepressants," she urges. "If possible, wait until you have been feeling better for six months on your medication. To come off your medication safely, it’s important to slowly reduce your dose."

The nurse adds that nobody should attach shame to their experience if they struggle coming off mental health medication. "Whilst coming off antidepressants is often seen as a personal success, it’s only part of the overall goal of managing your depression," she reminds. "It’s all about managing your mental health condition and for some, taking antidepressants may help to lift your mood and improve your wellbeing."

Since going back onto 100mg of Sertraline in November 2020, I have been at my happiest, most confident and balanced self. I now realise that it’s okay to take medication in order to treat a mental health issue, and if I gain a bit of extra weight because of something that’s healing me – is that really a bad thing? I can’t see myself coming off Sertraline any time soon, but I’m no longer ashamed to need it.

If you feel you are ready to wean yourself off of your antidepressants, Caroline Harper, Specialist Nurse Adviser for Mental Health at Bupa UK recommends the following steps:

  • The most important thing is to speak to your doctor, as they will be able to advise you on what’s right for you.

  • Find a support network that’s right for you, whether it’s friends, family, or an online group. There is always support available from your doctor, too.

  • Don’t put too much pressure on yourself – if stopping your medication doesn’t go to plan, your doctor can help you decide what to do next.

  • Don’t let withdrawal symptoms discourage you from stopping antidepressants. Many of these symptoms can be reduced or prevented by gradually lowering your dose.

If you need help or support with mental health, reach out to your GP or contact Mind.

Follow Mollie on Instagram.


You Might Also Like

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting